Ask the Doctor

By Paul T. Twydell, DO

It seems my Mestinon does not do much for me, how can I know if it is helping me?

There are several reasons that patients may feel that pyridostigmine (Mestinon) is not helping. First, the patient's Myasthenia Gravis (MG) may actually be under control or in remission. During these periods, it is unlikely that Mestinon will help with any symptoms especially if symptoms are tiredness or fatigue which can be notoriously difficult to treat in MG patients and may actually be due to other coexisting conditions (poor sleep, mood, obstructive sleep apnea, other medication side effects). For those with active disease, the dose may be too low. Some patients will not see a benefit until they increase the individual dose (typically 60 mg or one tablet) to 90 mg or 120 mg (1.5 to 2 tablets). If a patient decides to increase the dose, this should be conveyed to the treating physician so both parties are on the same page. It is possible to take too much Mestinon and cause significant side effects (muscle cramping, excessive saliva or secretions in the throat, runny eyes and nose, abdominal pain, or diarrhea).

For many, Mestinon is a symptomatic treatment, used until the disease responds to immunosuppressive therapies (prednisone, mycophenolate, azathioprine, etc.). After that, the medication may not be that helpful. It may be helpful to skip a dose to see if there is any effect. Mestinon has no actual effect on the disease process. It really only helps the nerves communicate with the muscles better, so stopping the drug will not have any effect on the disease activity. The drug, once ingested, typically starts to work within 30-40 minutes and can last up to 3-6 hours. If taking the medication does not result in a noticeable change in symptoms, or the effect is not wearing off before the next dose, then it probably is doing very little. Also, for most patients, a bedtime dose is not helpful which makes sense since the patient is sleeping while the drug is active and it is fully metabolized upon awakening. Some patients do, however, feel there is some benefit the following morning.

What does my primary care doctor need to know or pay special attention to in regards to MG?

Many primary care physicians and even some general neurologists have little or no experience treating patients with myasthenia gravis. For that reason, patients really need to advocate for themselves. It should be communicated early and often that the patient has MG and that there are many conditions and medications that can make it worse. It may be helpful to provide your physician with a list of medications which are known to exacerbate MG, in particular, antibiotics like azithromycin and ciprofloxacin as well as magnesium, beta blockers, and calcium channel blockers. Even short courses of steroids (oral, IV, or injected) can cause exacerbations. If a patient is on an immunosuppressant, this should be conveyed as well. Patients should be having their hemoglobin and white blood cell counts checked at least every 3 months, if not monthly. For some medications like azathioprine, liver function should be checked as well. Cyclosporine requires frequent monitoring of kidney function and magnesium levels as well as monitoring blood pressure. Lastly, given the immunocompromised state of many MG patients, yearly flu shots and both pneumonia vaccines, PPSV23 (Pneumovax) and PCV13 (Prevnar), should be considered. Immunocompromised patients should never receive LIVE vaccines.

I have an upcoming medical procedure, a colonoscopy, is there anything I should do or make someone aware of?

In general, minor medical procedures should be well tolerated by patients with myasthenia gravis. Typically, for a colonoscopy, a patient will receive a sedative like midazolam (Versed) which is a cousin of Valium or Xanax. Patients will also usually get a narcotic pain medication as well. These medications are generally safe in patients with MG. That being said, if the disease is not controlled and patients are having problems with chewing, swallowing, and breathing, it may be best to hold off these procedures until the disease is under better control.

For surgical procedures, things may be a bit trickier. There should be communication between the treating neurologist and the anesthesiologist and surgeon about what is the best choice for anesthesia as some drugs may exacerbate myasthenic symptoms more than others. They should also be aware of the other medications that may worsen myasthenia gravis as many times these drugs are given prophylactically as part of a routine. For those whose disease is not under control, they may need to be admitted to the hospital a few days in advance of surgery in order to get treated with plasma exchange or intravenous immunoglobulin (IVIg) so that they are in the best position to tolerate the surgery. Some patients may need this afterwards as well. Close attention to breathing function should be made in the perioperative period. There should be a plan in place should patients experience an exacerbation or crisis post-operatively.

For routine dental procedures, there is no concern. For anything more than routine, patients who are immunosuppressed should consider antibiotic prophylaxis. Again, it should be conveyed to the dentist or oral surgeon that the patient has myasthenia gravis and that there are certain antibiotics that should be avoided.